Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 247, NWS Columbia, SC

August 5, 2006Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2006, 2:55 PM EDT for Aiken County, Edgefield County, South Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 2:55 PM EDT (18:55 UTC)
Expired
Aug 5, 2006, 3:30 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:15 PM EDTTSTM WND DMG2 S Monetta, SCTREES DOWN ON ARCHIE WARE ROAD.
Aug 5, 3:15 PM EDTTSTM WND DMG6 Se Johnston, SCSEVERAL TREES DOWN AT DERRICK ROAD AND MILE BRIDGE ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 051855
SVRCAE
SCC003-037-051930-
/O.NEW.KCAE.SV.W.0247.060805T1855Z-060805T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF JOHNSTON...
  OR ABOUT 12 MILES SOUTHWEST OF BATESBURG. THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRENTON.

PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM PASSES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3358 8177 3377 8150 3385 8160 3381 8165
      3385 8181 3372 8190

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:53 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 1:53 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT AUG 5 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

FRONTAL BOUNDARY STRETCHED ACROSS THE NORTHERN FORECAST AREA.
MOSTLY CLOUDY SKIES NOTED ACROSS THE NORTH. AREAS SOUTH OF THE
FRONT WARMING UP. LOW LEVEL DOWNSLOPE FLOW REPLACED BY LIGHT EAST
WIND...SO MAX TEMPS NOT AS HIGH AS YESTERDAY...BUT HEAT INDEX VALUES
ARE REACHING ADVISORY CRITERIA ACROSS THE EASTERN AND SOUTHERN TIER
FA. HEAT ADVISORY WILL CONTINUE THERE UNTIL 7PM TODAY. EXPECTING
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SPC HAS REGION IN
SLIGHT RISK. DRY MID LEVEL AIR AVAILABILITY MAY RESULT IN A FEW OF
THE STORMS BECOMING SEVERE. FRONT APPEARS TO HANG AROUND SUNDAY.
GRADUAL STRENGTHENING OF THE UPPER LEVEL RIDGE NOTED LATE SUNDAY
INTO MONDAY. FRONT MAY BEGIN TO BECOME DIFFUSE MONDAY. WENT WITH
MODEL CONSENSUS IN THE SHORT RANGE WHICH IS GENERALLY A
CLIMATOLOGICAL FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

MODELS CONTINUE TO INDICATE UPPER RIDGE RETROGRADING INTO THE
LOWER MISS VALLEY/PLAINS DURING THE PERIOD...WITH TROFINESS
DEVELOPING ALONG THE EAST COAST. THIS MAY ALLOW A SERIES OF UPPER
DISTURBANCES/SURFACE FEATURES TO AFFECT US DURING THE PERIOD. ONE
BOUNDARY COMES DOWN IN THE TUE/WED TIME FRAME. ACCEPTED HPC
GUIDANCE.

&&

.AVIATION...

WEAK FRONTAL BOUNDARY ACROSS THE AREA SHOULD DISSIPATE. PLENTY OF
LOW LEVEL MOISTURE WITH UNSTABLE AIRMASS SHOULD ALLOW SCATTERED
TSTMS TO DEVELOP THIS AFTERNOON INTO THE EVENING. HAVE INCLUDED CB
IN ALL TAFS. CLOUDS 3 TO 5 THOUSAND FEET SCT/BKN. VSBYS UNRESTRICTED
EXCEPTED IN TSTMS. EXPECT MVFR FOG TO DEVELOP AFTER 09Z. VSBYS COULD
LOWER TO IFR AT KAGS AND KOGB. MAY SEE AREAS OF CEILING BELOW 1000
FEET TOWARD DAYBREAK. WAS NOT CONFIDENT TO INCLUDE IFR CEILINGS IN
TAFS LATE TONIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY EAST AND SOUTH.
GA...HEAT ADVISORY CONTINUES UNTIL 7PM TODAY CENTRAL AND SOUTH.

&&
Hazardous weather outlook, Aug 5, 5:16 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT SAT AUG 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
516 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON....ESPECIALLY
ACROSS THE CENTRAL SAVANNAH RIVER AREA. DAMAGING DOWNBURST WINDS
AROUND 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 5, 1:13 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT SAT AUG 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
113 PM EDT SAT AUG 5 2006

..SEVERE WEATHER OUTLOOK...

A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND GEORGIA WILL BE
MODERATELY UNSTABLE THIS AFTERNOON. A WEAK FRONTAL BOUNDARY WILL
LINGER ACROSS THE AREA. THIS BOUNDARY WILL BE THE  FOCUS FOR
SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE CENTRAL SAVANNAH
RIVER AREA AND THE SOUTHERN MIDLANDS. A FEW STORMS MAY BECOME SEVERE
WITH DAMAGING DOWNBURST WINDS AROUND 60 MPH BEING THE PRIMARY THREAT.

EMERGENCY MANAGEMENT AND SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR LOCAL
TV AND RADIO FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LM
Special weather statement, Aug 5, 2:51 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SAT AUG 5 2006

SCZ025-030-051915-
AIKEN-EDGEFIELD-
251 PM EDT SAT AUG 5 2006

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND EDGEFIELD
COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF RIDGE SPRING...OR 12 MILES
SOUTHWEST OF BATESBURG. THIS STORM WAS  NEARLY STATIONARY.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:04 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 1 more8 hr
Aug 5, 3:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick44 min
Aug 5, 6:18 PM EDTFlash Flood WarningCAEKershaw117 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.